Ask a doctor

Tummy Tuck Drain Bleeding Excessively at Entry Site

I am 13 days post-op from my tummy tuck. 5 days ago one of my drains began to bleed at the entry site. I called the Dr office and was told to just put gauze around it. The next day the bleeding was very excessive - more than saturated the large amount of gauze I had wrapped around it. The bleeding since then has continued but not as excessive - amount a quarter size per day. The drain is still outputting over 60 mL per day. Is it best to leave it in or take it out?

Doctor Answers (2)

Prolonged tummy tuck drainage

+1
The drain should not be removed until the drainage is reduced. Care has to be taken to insure that you do not get a drain infection. Continue to follow up with your plastic surgeon.


New York Plastic Surgeon
5.0 out of 5 stars 9 reviews

Tummy Tuck Drain Bleeding Excessively at Entry Site

+1

Chances are that unless this was actually bright red blood that this was drainage that sometimes occurs around the tube in addition to through the tube. I can understand that  saturating a large amount of gauze may have been alarming at the current small amount is not unusual.

Most patients have their drains it out by 13 days but certainly not all. My general preference is to leave the drains in until less than 30 cc is accumulating daily. At some point to drain this do have to be removed. If the drainage is still greater than 30 cc at that time your surgeon may consider sclerosing the surgical field by injecting Betadine or tetracycline through the drain tube, then clamping off the tubes for about an hour before connecting them back to suction. That will often encourage the tissues distal to each other and stop draining. 

Thanks for your question and best wishes.

Jourdan Gottlieb, MD
Seattle Plastic Surgeon
4.5 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.